Texas, 2016

Flash Flood and Hail in Texas, June 15, 2016

June 15, 2016 · NWS MAF · 6 events in 5 counties and zones

Weak upper level ridging was over Texas, and an upper disturbance moved over the region. This disturbance combined with intense afternoon heating to create instability for thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Weak upper level ridging was over Texas, and an upper disturbance moved over the region. This disturbance combined with intense afternoon heating to create instability for thunderstorms. A dryline/surface trough across the area provided a focus for storm development. Since the cloud bases were high and the air directly below the clouds was dry, strong winds resulted from the thunderstorms. There was plenty of low-level moisture so flash flooding also developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:15 PM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Jun 15, 1:15 PM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT WED JUN 15 2016

.DISCUSSION...

An upper level trough is approaching the Pacific Northwest, and the
southcentral and southeast conus is under somewhat weak ridging
aloft with an upper low/shortwave moving over the Upper Midwest.
Thunderstorms are possible today across much of the area since low
level moisture has moved westward toward southeast New Mexico and
the higher terrain.  Surface CAPE values are expected to be around
2,000 J/kg and mid-level lapse rates will be around 8 to 9 degrees
C/km according to the NAM12.  The NAM80 also indicates a minor
shortwave moving over the area this afternoon as shown on the 500 mb
omega values.  Due to these conditions, severe thunderstorms will be
possible across the area this afternoon and evening.  SPC has much
of the CWA in a marginal outlook for today. Zero to six km bulk
shear may only get up to 30 kts so this will limit severe
thunderstorm potential.  Temperatures this afternoon are again
expected to be hot but may be a degree or two cooler than
yesterday due to an increase in moisture.

The upper ridge will continue to build over the central conus on
Thursday as the shortwave previously over the Upper Midwest moves
southeastward.  This strengthening of the ridge will limit
thunderstorm development to the Davis Mountains and higher terrain
for Thursday afternoon.  The ridge will be slightly stronger over
the area on Friday allowing for temperatures to warm up even more
and further decrease precipitation chances.  Conditions on Saturday
will be very similar to those on Friday with temperatures in the
triple digits most places and no rain expected.  The upper ridge
will begin to get somewhat flattened on Sunday resulting in slightly
cooler temperatures.  Temperatures are expected to cool into the mid
90s across the Permian Basin Monday through Wednesday of next week
with no precipitation expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     74  99  74 102 /  20  10   0  10
Carlsbad                       68 103  67 105 /  20  10  10   0
Dryden                         76  99  75 101 /  20  10  10  10
Fort Stockton                  73 101  73 103 /  40  10  10  10
Guadalupe Pass                 69  96  71  98 /  20  10   0   0
Hobbs                          69  99  69 102 /  30  10  10   0
Marfa                          63  93  62  96 /  50  20  20   0
Midland Intl Airport           74 101  74 103 /  30  10  10  10
Odessa                         74 100  75 103 /  40  10  10  10
Wink                           74 103  74 107 /  40  10  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, Jun 15, 12:40 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
140 PM CDT WED JUN 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
140 PM CDT WED JUN 15 2016 /1240 PM MDT WED JUN 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE STRONGER STORMS
COULD BE ACCOMPANIED BY GUSTY WINDS...HAIL...LOCALLY HEAVY
RAINFALL AND FREQUENT LIGHTNING. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS WITH FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

VERY HOT TEMPERATURES WILL CONTINUE INTO THE WEEKEND. TAKE
FREQUENT BREAKS AND DRINK PLENTY OF WATER IF PLANNING TO BE
OUTSIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 15, 5:24 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED JUN 15 2016

NMZ033-034-TXZ045-050-152345-
CENTRAL LEA COUNTY NM-SOUTHERN LEA COUNTY NM-ANDREWS TX-GAINES TX-
624 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...NORTHWESTERN
ANDREWS AND SOUTHWESTERN GAINES COUNTIES UNTIL 645 PM CDT/545 PM
MDT/...

AT 622 PM CDT/522 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NADINE...OR 13 MILES SOUTH OF HOBBS...MOVING
EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
EUNICE...NADINE...EUNICE AIRPORT...RURAL AREAS OF NORTHWESTERN ANDREWS
COUNTY...RURAL AREAS OF SOUTHWESTERN GAINES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3220 10294 3226 10332 3257 10320 3273 10303
      3257 10273
TIME...MOT...LOC 2322Z 240DEG 49KT 3254 10306

12
Special weather statement, Jun 15, 5:34 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT WED JUN 15 2016

TXZ075-160000-
PECOS TX-
634 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
700 PM CDT...

AT 634 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON...FORT STOCKTON-PECOS COUNTY AIRPORT AND FIRESTONE TEST
TRACK.

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 249 AND 260.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3080 10299 3095 10309 3110 10298 3100 10276
TIME...MOT...LOC 2334Z 239DEG 49KT 3092 10296

12
Special weather statement, Jun 15, 5:37 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
637 PM CDT WED JUN 15 2016

NMZ034-TXZ050-059-060-160000-
SOUTHERN LEA COUNTY NM-WINKLER TX-ANDREWS TX-LOVING TX-
637 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WINKLER...
SOUTHWESTERN ANDREWS AND EASTERN LOVING COUNTIES UNTIL 700 PM CDT/600
PM MDT/...

AT 637 PM CDT/537 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF WINKLER COUNTY AIRPORT...OR 15 MILES
NORTHEAST OF MENTONE...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KERMIT...JAL...WINK...WINKLER COUNTY AIRPORT...MONAHANS SANDHILLS STATE
PARK...BENNETT AND JAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3167 10348 3196 10350 3222 10323 3218 10293
      3193 10280 3167 10282
TIME...MOT...LOC 2337Z 239DEG 49KT 3181 10336

12
Special weather statement, Jun 15, 5:39 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT WED JUN 15 2016

TXZ058>060-067-075-160030-
WINKLER TX-REEVES COUNTY AND UPPER TRANS PECOS TX-WARD TX-LOVING TX-
PECOS TX-
639 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WINKLER...
NORTHWESTERN PECOS...WARD...EAST CENTRAL REEVES AND SOUTHERN LOVING
COUNTIES UNTIL 730 PM CDT...

AT 639 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF PECOS...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MONAHANS...WICKETT...PYOTE...MONAHANS SANDHILLS STATE PARK...ROY HURD
MEMORIAL AIRPORT...ROYALTY...THORNTONVILLE AND BARSTOW.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 45 AND 86.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3137 10344 3155 10349 3166 10349 3165 10280
      3136 10282
TIME...MOT...LOC 2339Z 239DEG 49KT 3152 10337

12
Special weather statement, Jun 15, 5:54 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT WED JUN 15 2016

TXZ045-046-160045-
GAINES TX-DAWSON TX-
654 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GAINES AND NORTHWESTERN
DAWSON COUNTIES UNTIL 745 PM CDT...

AT 653 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GAINES COUNTY PARK...OR NEAR SEMINOLE...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEMINOLE...SEAGRAVES...CEDAR LAKE...WELCH...GAINES COUNTY AIRPORT...
FAIRVIEW...LOOP...ASHMORE...GAINES COUNTY PARK...SEAGRAVES AIRPORT AND
MCKENZIE LAKE.

LAT...LON 3271 10223 3260 10273 3292 10280 3296 10269
      3296 10209
TIME...MOT...LOC 2353Z 239DEG 21KT 3278 10263

49
Special weather statement, Jun 15, 6:06 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 PM CDT WED JUN 15 2016

TXZ045-160030-
GAINES TX-
706 PM CDT WED JUN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES COUNTY UNTIL
730 PM CDT...

AT 705 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF FAIRVIEW...OR 9 MILES SOUTH OF SEAGRAVES...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SEAGRAVES...CEDAR LAKE...LOOP...FAIRVIEW...ASHMORE AND MCKENZIE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3268 10253 3293 10267 3294 10241 3294 10222
      3262 10222
TIME...MOT...LOC 0005Z 240DEG 49KT 3281 10251

12

The radar

The Midland/Odessa radar (KMAF), 113 km away, was scanning. The volume nearest the first event began at 00:06 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pecos

When
June 15, 6:07 PM CST
Where
Pecos County, 2 mi N of Coyanosa
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
31.199, -103.000

A thunderstorm moved across Pecos County and produced a 66 mph wind gust as recorded by the mesonet by Coyanosa.

Hail, Ward

When
June 15, 6:55 PM CST to 7:00 PM CST
Where
Ward County, 3 mi SE of Grandfalls
Measured
1 in hail
Reported by
Public
Coordinates
31.299, -102.834

Thunderstorm Wind, Martin

When
June 15, 7:25 PM CST
Where
Martin County, Stanton
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
32.130, -101.800

A thunderstorm moved across Martin County and produced an estimated 60 mph wind gust in Stanton. In southwest Stanton, playground equipment was turned over and a roof was removed from part of a house. The cost of damage is a very rough estimate.

Thunderstorm Wind, Martin

When
June 15, 7:27 PM CST to 7:34 PM CST
Where
Martin County, 20 mi N of Stanton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.419, -101.800

A thunderstorm moved across Martin County and produced an estimated 60 mph wind gust in Merrick lasting five to ten minutes.

Flash Flood, Midland

When
June 15, 7:51 PM CST to 10:31 PM CST
Where
Midland County, 5.12 mi WNW of Midland to 4.44 mi SW of Midland
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.038, -102.155

Heavy rain fell across Midland County and produced flash flooding in the City of Midland. Four high water rescues were reported in the City of Midland at 8:51 pm, 9:29 pm, 9:38 pm, and 11:31 pm. The cost of damage is a very rough estimate.

Thunderstorm Wind, Glasscock

When
June 15, 8:10 PM CST
Where
Glasscock County, 4 mi SW of St Lawrence
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.629, -101.548

A thunderstorm moved across Glasscock County and produced a 62 mph wind gust near St. Lawrence as recorded by the local mesonet site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641689, 641693, 641690, 641691, 641694, 641692.